Alert archive / Michigan / Gale Watches in 2021

Gale Watch 17, NWS Gaylord, MI

November 9, 2021

NWS Gaylord, MI issued this gale watch at Nov 9, 2021, 4:13 PM EST. It took effect at Nov 11, 2021, 5:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 9, 2021, 4:13 PM EST (21:13 UTC)
In effect from
Nov 11, 2021, 5:00 AM EST
Expired
Nov 10, 2021, 3:37 AM EST
In force
Issued by
NWS Gaylord, MI

The text

As transmitted.

115 
WHUS73 KAPX 092113
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
413 PM EST Tue Nov 9 2021

LSZ321-322-100515-
/O.NEW.KAPX.GL.A.0017.211111T1000Z-211112T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
413 PM EST Tue Nov 9 2021

...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* WHAT...Highest gusts up to 45 kt from the southeast and 
  highest waves around 8 feet possible.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$

LMZ323-341-342-344>346-100515-
/O.NEW.KAPX.GL.A.0017.211111T1000Z-211112T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
413 PM EST Tue Nov 9 2021

...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* WHAT...Highest gusts up to 40 kt from the southeast and 
  highest waves around 7 feet possible.

* WHERE...Portions of Lake Michigan. 

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$

LHZ345>348-100515-
/O.NEW.KAPX.GL.A.0017.211111T1000Z-211112T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
413 PM EST Tue Nov 9 2021

...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* WHAT...Highest gusts up to 40 kt from the southeast and 
  highest waves around 11 feet possible.

* WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge 
  including Mackinac Island, St Ignace to False Detour Channel, 
  5NM East of Mackinac Bridge to Presque Isle Light MI including 
  Bois Blanc Island and Presque Isle Light to Sturgeon Pt MI 
  Including Thunder Bay National Marine Sanctuary.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$
2 follow-up statements
777 
WHUS73 KAPX 100314
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1014 PM EST Tue Nov 9 2021

LSZ321-322-101115-
/O.CON.KAPX.GL.A.0017.211111T1000Z-211112T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1014 PM EST Tue Nov 9 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* WHAT...Highest gusts up to 45 kt from the southeast and 
  highest waves around 8 feet possible.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$

LMZ323-341-342-344>346-101115-
/O.CON.KAPX.GL.A.0017.211111T1000Z-211112T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1014 PM EST Tue Nov 9 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* WHAT...Highest gusts up to 40 kt from the southeast and 
  highest waves around 7 feet possible.

* WHERE...Portions of Lake Michigan.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$

LHZ345>348-101115-
/O.CON.KAPX.GL.A.0017.211111T1000Z-211112T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
1014 PM EST Tue Nov 9 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* WHAT...Highest gusts up to 40 kt from the southeast and 
  highest waves around 11 feet possible.

* WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge 
  including Mackinac Island, St Ignace to False Detour Channel, 
  5NM East of Mackinac Bridge to Presque Isle Light MI including 
  Bois Blanc Island and Presque Isle Light to Sturgeon Pt MI 
  Including Thunder Bay National Marine Sanctuary.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$

JZ
059 
WHUS73 KAPX 100837
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
337 AM EST Wed Nov 10 2021

LSZ321-322-101645-
/O.UPG.KAPX.GL.A.0017.211111T1000Z-211112T0000Z/
/O.NEW.KAPX.GL.W.0022.211111T0600Z-211112T0300Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
337 AM EST Wed Nov 10 2021

...GALE WARNING IN EFFECT FROM 1 AM TO 10 PM EST THURSDAY...

* WHAT...Highest gusts up to 45 kt from the southeast and highest
  waves around 8 feet expected. A few storm force wind gusts are
  possible on Whitefish Bay Thursday morning.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...From 1 AM to 10 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ323-341-342-344>346-101645-
/O.UPG.KAPX.GL.A.0017.211111T1000Z-211112T0000Z/
/O.NEW.KAPX.GL.W.0022.211111T0600Z-211112T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
337 AM EST Wed Nov 10 2021

...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST THURSDAY...

* WHAT...Highest gusts up to 45 kt from the southeast and 
  highest waves around 7 feet expected.

* WHERE...Portions of Lake Michigan. 

* WHEN...From 1 AM to 7 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous highest waves which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ345>348-101645-
/O.UPG.KAPX.GL.A.0017.211111T1000Z-211112T0000Z/
/O.NEW.KAPX.GL.W.0022.211111T0900Z-211112T0300Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
337 AM EST Wed Nov 10 2021

...GALE WARNING IN EFFECT FROM 4 AM TO 10 PM EST THURSDAY...

* WHAT...Highest gusts up to 40 kt from the southeast and 
  highest waves around 12 feet expected.

* WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge 
  including Mackinac Island, St Ignace to False Detour Channel, 
  5NM East of Mackinac Bridge to Presque Isle Light MI including 
  Bois Blanc Island and Presque Isle Light to Sturgeon Pt MI 
  Including Thunder Bay National Marine Sanctuary.

* WHEN...From 4 AM to 10 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous highest waves which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ349-101645-
/O.NEW.KAPX.GL.W.0022.211111T0900Z-211112T0300Z/
Sturgeon Pt to Alabaster MI-
337 AM EST Wed Nov 10 2021

...GALE WARNING IN EFFECT FROM 4 AM TO 10 PM EST THURSDAY...

* WHAT...Highest gusts up to 40 kt from the southeast and 
  highest waves around 10 feet expected.

* WHERE...Sturgeon Pt to Alabaster MI.

* WHEN...From 4 AM to 10 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous highest waves which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Nov 9, 4:07 PM EST, 6 minutes earlier.

Area forecast discussion, Nov 9, 4:07 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
407 PM EST Tue Nov 9 2021

.NEAR TERM...(Through Tonight)
Issued at 405 PM EST Tue Nov 9 2021

High Impact Weather Potential: None.

Pattern Synopsis/Forecast:

Weak cold front that passed yesterday now well off to our south,
stretched out across the northern Ohio Valley. Large area of high
pressure building east north of this front into the northern Great
Lakes. Upper level jet streak and attendant weak shortwave trough
working into/across the area, spreading plenty of higher level
clouds across the Northwoods, with a very dry sub H5 level
environment keeping any threat for precipitation off to our south.
While its a bit cooler than yesterday, temperatures are still
running several degrees above normal, with most areas punching up
into the lower and middle 50s.

Center of surface high will continue to build east, centering itself
nearly directly overhead by sunrise Wednesday. This will set the
stage for clearing skies and a quick drop in temperatures as we head
through tonight.

Primary Forecast Concerns/Challenges:

Only focus remains on cloud and temperature trends.

Details:

Guidance derived sounding and cross-section moisture analysis shows
a substantial decrease in upper level moisture late this afternoon
and early evening...resulting in a mostly clear overnight (may see
some thin higher level clouds again late). Placement of surface high
should allow a rapid decoupling of the winds, and when combined with
those clear skies, will set up nearly ideal radiational cooling
conditions. So, despite a still seasonably mild overhead airmass,
expect temperatures to easily bottom out well down into the 20s
across much of the interior of northern lower Michigan, with reading
just a bit "warmer" north of the big bridge and along the big waters
coastlines. Wouldn't be at all surprised to see some areas in our
typical colder locations in the Au Sable river valley make a run
into the upper teens.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 405 PM EST Tue Nov 9 2021

High Impact Weather Potential: Windy Thursday.

Pattern Synopsis/Forecast: Relatively low amplitude progressive
pattern in place across North America...with a series of short wave
troughs from the western Atlantic stretching back to the middle
Pacific basin.  One such short wave trough was moving into northwest
Ontario this afternoon with a smaller vorticity center over South
Dakota.  Stronger height falls were moving into the Pacific
Northwest and British Columbia.  Deep layer anticyclone over the
southeastern U.S. and into the Gulf of Mexico...with another surface
high (1026mb) centered over southeast South Dakota/southwest
Minnesota.  In between these two highs lies a quasi-stationary
frontal boundary stretching from the St. Lawrence Valley southwest
across the lower Lakes...passing south of Michigan across
Illinois/Missouri and into the southern Plains.  Modest moisture
axis pooling along this boundary (precipitable water values mostly
an inch or less).

Pattern evolution during the short term will be tied to height falls
currently moving in off the eastern Pacific and spreading east into
the Plains Wednesday while becoming negatively tilted.  This will
allow an initial lee side low that develops over the Oklahoma/Texas
panhandles tonight and spins up quickly Wednesday night (sub-1000mb)
as it lifts northeast into the upper Mississippi Valley by Thursday
morning.  Low will occlude Thursday as it wraps back toward northern
Minnesota...associated cold/occluded front will cross Lower Michigan
Thursday night...with broad occluded circulation swirling over the
upper Lakes Friday.

Primary Forecast Concerns: Not much to start the forecast with deep
layer ridging across the upper Lakes for Wednesday...just some high
clouds around but expect dry weather through the afternoon hours.
Expect afternoon highs pretty similar to today...a lot of lower to
mid 50s.

As ridge axis lifts northeast of Michigan Wednesday evening...warm
front associated with strengthening surface low will advance
northward into Lower Michigan/Wisconsin.  Best moisture transport
will be feeding cold frontal rain band upstream of Lower Michigan
Wednesday night...moisture pooling along the warm frontal zone may
push a narrow band of showers northward across the forecast area
later Wednesday night and north of the Upper Peninsula Thursday
morning.  Otherwise looks like a good chunk of Thursday will be dry
but breezy...awaiting arrival of cold frontal rain band which should
sweep in from the southwest Thursday afternoon.  Expect temperatures
to warm well into the 50s once again ahead of the cold front...can
envision a few spots getting above 60 before temperatures fall off
with cold/occluded frontal passage.  Wind gusts from the southeast
will likely exceed 35 mph...and over 40 mph across eastern Upper
especially near the Lake Michigan/Lake Huron shorelines and up along
the St. Mary's River.

Once the frontal rainband swings through Thursday evening low level
cold advection will set up with an increased potential for southwest
flow  lake induced convection...mostly rain showers then changing to
more frozen precipitation across interior higher terrain of
northwest Lower Friday.  Convective setup off Lake Michigan could be
pretty vigorous Friday with some potential synoptic scale
enhancement and a diurnal inland enhancement.  Accumulation
potential across the interior Friday will depend on intensity and
thermodynamics...with heavier precipitation potential expected
closer to/over the lake where marine layer should keep things more
liquid.  However this is a mesoscale forecast issue at a way
synoptic scale time frame (three days from now)...so trying to even
attempt at nailing down the potential based on details that will
change between now and then is a fool's errand.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 405 PM EST Tue Nov 9 2021

High Impact Weather Potential: Snow shower potential this weekend??

Our initially higher zonal index pattern in place today will give
way to a more amplified trough west/ridge east pattern by this
weekend.  Great Lakes will still be under the influence of gradually
weakening occluded circulation to start the weekend...with low level
thermal troughing setting the stage for instability driven
precipitation and below normal temperatures for most if not all of
the extended forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1210 PM EST Tue Nov 9 2021

Probably see more mist/fg develop late tonight at KMBL. Otherwise,
VFR conditions expected through the period under passing high
clouds and light winds.

&&

.MARINE...
Issued at 405 PM EST Tue Nov 9 2021

Light winds expected through Wednesday as surface high pressure
slowly works east across the region. Attention then turns to
developing low pressure to our west Wednesday night, which
eventually treks east into and through the area this weekend. This
is expected to produce periods of high end small craft advisory
conditions, with increasing potential for gales...especially later
Wednesday night into Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH from late Wednesday night through Thursday evening
     for LHZ345>348.
LM...GALE WATCH from late Wednesday night through Thursday evening
     for LMZ323-341-342-344>346.
LS...GALE WATCH from late Wednesday night through Thursday evening
     for LSZ321-322.
&&

NEAR TERM...MB
SHORT TERM...JPB
LONG TERM...JPB
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Nov 9, 9:42 AM EST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
942 AM EST Tue Nov 9 2021

MIZ016>018-020>036-041-042-086>088-095>099-101200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
942 AM EST Tue Nov 9 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating lake effect snow is possible Friday through the
upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
942 AM EST Tue Nov 9 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is potential for gale force wind gusts on at least some of
our nearshore waters Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.